Clinical solution: Police with a psychiatric patient
Police have Tasers ready for an agitated man pacing back and forth and sweating — what’s your treatment plan?
Editor's Note: We asked columnist Patrick Lickiss to pick a winner to this month's challenge and he wrote: "I was impressed with all of the responses of "Excited Delirium" as well as aggressive use of sedatives to protect both the patient and the responders. That said, Eric Wanta takes the prize this month for not only diagnosing ExDS but also understanding the appropriate deployment of tasers by law enforcement, the use of sedatives and the need to manage acidosis and hyperthermia. Nicely done!"
Calls involving patients with acute psychiatric emergencies are often difficult to respond to. Frequently responding EMS personnel will have to develop a treatment plan without the ability to perform a complete assessment.
Additionally, such patients may be unable or unwilling to answer questions about their medical history. In some circumstances, however, the patient’s behavior on scene may lend clues to the underlying cause.
The condition of Excited Delirium Syndrome (ExDS) has historically been controversial. While law enforcement groups have blamed in-custody deaths on ExDS, groups like the ACLU have argued that these deaths are a result of excessive force by arresting officers1. Even so, in 2009, the American College of Emergency Physicians concluded that “…the consensus of the Task Force [is] that ExDS is a real syndrome of uncertain etiology”.2
One of the difficulties with ExDS is that both the cause and mechanism of the syndrome are not well understood. Patients using stimulants as well as those with significant psychiatric histories make up the two largest groups of patients suffering (and sometimes dying) from ExDS.2
According to ACEP, one potential pathway of the development of ExDS is the uncontrolled release of dopamine. This dopamine release is thought to be responsible for the hyperthermia often seen in ExDS patients.
Patients who died and were later diagnosed with ExDS often had a cause of death related to hyperthermia, significant acidosis, or both. During their analysis, the ACEP task force found that while cause and mechanism were misunderstood, patients later diagnosed with ExDS frequently presented with the same cluster of symptoms.
Increased pain tolerance, tachypnea, sweating, agitation and hyperthermia were present in 95 percent or higher of ExDS patients. Refusal to follow police orders, unusual strength and lack of tiring were present in 90 percent of cases.2
By understanding the symptoms most often associated with ExDS, EMS providers may be able to identify patients suffering from this condition, which will allow them to develop an effective treatment strategy in conjunction with other agencies on scene.
Since the underlying cause of ExDS is largely unknown, treatment in the prehospital setting focusses on management of three main symptoms: agitation, hyperthermia and acidosis.2
Agitation is best treated by rapidly obtaining physical control of the patient and sedating with medication. Since this will often require intramuscular injection of medication, it is important for law enforcement and EMS to discuss and coordinate a plan of action to ensure both patient and responder safety.
The ACEP task force did not find a link between Taser use and death in ExDS patients, so the use of such devices in controlling ExDS patients may be indicated. Hyperthermia in the ExDS patient can be treated by standard means including passive and active cooling. If available and approved by protocol, immersion cooling may be indicated.
Acidosis may be treated in the prehospital setting or later in the emergency department depending on specific protocols.2
After the ambulance crew arrives on scene, all three agencies agree that the patient meets criteria for ExDS and formulate a plan. The paramedic from the ambulance draws up ketamine in a syringe equipped with a safety needle and advises the officers to restrain the patient. Once the patient is subdued the paramedic loudly announces “injection!” and then “clear!”
The officers release the patient and wait for the medication to take effect. As the patient becomes drowsy and compliant, he is placed on the gurney and restrained.
He is placed on continuous cardiac monitoring along with capnography and pulse oximetry. An IV is started and he is given cool fluids to treat both his hyperthermia and acidosis.
The transporting paramedic asks to bring a rider along from your rescue. En route, she calls in to the hospital to advise that they have an Excited Delirium patient in bound.
You are advised to report to the trauma bay to turn the patient over. Later that week, you receive a call from the EMS medical director letting you know that the patient recovered fully.
According to the patient’s wife he had started using cocaine recently and had become increasingly angry and aggressive. He agreed to enter a residential substance abuse treatment program.
1. Sullivan, Laura. "Death by Excited Delirium: Diagnosis or Coverup?" NPR, 26 Feb. 2007. Web. 12 Jan. 2014.
2. ACEP Excited Delirium Task Force. "White Paper Report on Excited Delirium Syndrome." (2009): N. pag. Web. 11 Jan. 2014.
Join the discussion
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.